* Panel urges ban on some prescription acetaminophen drugs
* FDA advisers seek lower nonprescription doses
* Non-prescription industry disputes recommendations
* Agency to weigh advice, make final decisions (Recasts; adds industry, FDA comments, background)
By Susan Heavey
ADELPHI, Md., June 30 (Reuters) - A U.S. advisory panel on Tuesday called for greater restrictions on the widely-used pain reliever acetaminophen, even recommending banning some medications that contain it, in a bid to prevent potentially fatal overdoses.
The Food and Drug Administration panel of outside experts, said the agency should take steps to curb the public’s exposure to acetaminophen in both over-the-counter and prescription products that include the ingredient.
“I think we have to send the message that there are problems with this medication,” Winifred Landis, a pharmacist from Indiana on the panel, told a two-day public meeting to discuss possible FDA action.
Overdoses of acetaminophen, perhaps best known as Johnson & Johnson’s (JNJ.N) Tylenol, have long been known to cause liver failure and even death. But FDA officials are concerned current warnings are not heeded by consumers and are looking for new ways to reduce the number of overdoses.
Overall, such painkillers are safe when used as directed and liver damage is rarely seen, the agency said. But acetaminophen is the leading cause of acute liver failure in the 1,600 cases seen each year in the United States, according to a 2007 Centers for Disease Control and Prevention estimate.
The problem is that consumers sometimes take too much of the drug either by ingesting the wrong dose or unknowingly taking it via the growing number of products such as cough and cold medicines that contain acetaminophen, the FDA said.
The advisers urged a ban on prescription painkillers that include acetaminophen, such as Abbott Laboratories’ (ABT.N) Vicodin and Endo Pharmaceuticals’ (ENDP.O) Percocet — two drugs that combine acetaminophen with powerful opioids.
If the agency decides against a recall, panelists said it should at least require a strong “black-box” warning on such combination products, also made by Watson Pharmaceuticals Inc WPI.N and Covidien Plc’s COV.N Mallinckrodt unit.
“This is clearly the biggest cause of overdose problems,” said panelist Dr. Marie Griffin, a preventive medicine professor at Vanderbilt University Medical Center. Griffin and other panelists said patients were often not aware that the powerful drugs even contained acetaminophen.
Abbott spokeswoman Elizabeth Hoff said the company would follow the agency’s final decision. Other companies could not immediately be reached for comment.
The panel stopped short of urging a ban on over-the-counter cough, cold and other medications that combine acetaminophen with other ingredients, but said such products should come in lower doses.
The highest dose of acetaminophen currently on the market should only be available with a doctor’s prescription, the panel said, and only one concentration of children’s liquid should be sold.
Johnson & Johnson’s McNeil Consumer Healthcare unit, which makes Tylenol, said it strongly disagreed with that advice. Changing doses would “likely to lead to more serious adverse events as consumers shift to other over-the-counter products such as non-steroidal anti-inflammatory drugs,” it said.
Those anti-inflammatory painkillers, also known as NSAIDs, which include aspirin and ibuprofen, are known to cause stomach bleeding. The FDA earlier this year called for stronger warnings for both NSAIDS and acetaminophen products to highlight the stomach and liver risks.
Acetaminophen-containing products had overall sales of $2.6 billion in 2008, according to IMS Health. Nearly 80 percent of that is from combination products sold directly to consumers.
Johnson & Johnson’s McNeil unit makes up 27 percent of the market with its Tylenol brand as well as combination Sudafed and Benadryl products.
Other makers of acetaminophen, or products that contain it, include Bayer AG BAYG.DE, GlaxoSmithKline (GSK.L), Novartis NOVN.VX, Perrigo Co PRGO.O, Procter & Gamble (PG.N), Schering-Plough SGP.N and Wyeth WYE.N.
Consumer Healthcare Products Association President Linda Suydam had urged the panel to support an educational campaign. She was “disappointed” in the panel’s recommendations, but said her group’s companies would discuss the options and continue to work with the FDA.
Agency officials, who will weigh the panel’s advice before taking any action, said many of the recommendations could be implemented voluntarily by drug companies. (Editing by Tim Dobbyn and Steve Orlofsky)